Winter Storm, Eastern Addison
- When
- March 4, 3:00 AM EST to 6:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP STATION
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A blocking pattern in the upper level wind flow across Greenland maintained a trough of low pressure across eastern North America on the 3rd and 4th. On the night of the 3rd, moisture and warmer air aloft backed southwest into an arctic airmass across northern Vermont causing snow to develop.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A blocking pattern in the upper level wind flow across Greenland maintained a trough of low pressure across eastern North America on the 3rd and 4th. On the night of the 3rd, moisture and warmer air aloft backed southwest into an arctic airmass across northern Vermont causing snow to develop. Northwest winds at the low levels caused upslope conditions across the western slopes of the northern Green Mountains during the early morning hours of the 4th with significant snowfall that continued through the day. Snowfall accumulations across the western slopes ranged from 12 to over 20 inches. Some specfifc snowfall totals included: 12 inches in West Lincoln, 16 inches in Hanksville, Enosburg Falls and Westford with 19 inches in Underhill and 21 inches in Jericho and Richford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 3, 10:21 PM EST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1021 PM EST FRI MAR 3 2006 .SHORT TERM /REST OF TONIGHT/... UPDATED ZONES/GRIDS SENT OUT WITH JUST A FEW MINOR FIRST PERIOD ADJUSTMENTS. NUMEROUS SNOW SHWRS ACRS NRN PORTION OF FA AS OF LATE THIS EVENING AS WE REMAIN UNDER INFLUENCE OF LOW PRESSURE ANCHORED OVER ERN CANADA. CURRENT BAND OF SNOW SHWRS DROPPING SOUTH ACRS FA ARE ASSOCD WITH ONSET OF WAA AND A MID LVL SHRTWV. LATER TONITE AND DUTRING SATURDAY...SNOW SHWRS WILL BE MOSTLY RELATED TO OROGRAPHY...WITH UPSLOPE FAVORED PORTIONS OF ADRNDKS AND ESPECIALLY THE NRN GREEN MTNS SEEING THE GREATEST ACCUMULATIONS...THUS THE SNOW ADVISORIES REMAIN IN EFFECT FOR THESE AREAS. TOTAL ACCUMULATIONS IN THE ADVISORY AREA STILL EXPECTED TO RANGE FROM 3 TO 7 INCHES...ALTHO THERE MAY BE A FEW HIGHER OUTLIERS. ELSEWHERE...GENERALLY 1 TO 3 INCHES OF SNOW EXPECTED. WITH CORE OF COLDEST AIR EXITING RGN OVRNGHT...AND SKIES EXPECTED TO RMN CLDY ALG WITH BRISK NW WNDS...EXPECT MIN TEMPS TO BE CLOSE TO CURRENT READINGS. RAISED OR BROADENED MIN TEMPS FOR TONITE IN A FEW AREAS. && .PREV DISCUSSION... /ISSUED 300 PM EST FRI MAR 3 2006/ SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... LGT SNOW FINALLY BEGINNING ACROSS NORTHERN PORTIONS OF THE FA AS FIRST WAVE OF PRECIP WORKING SOUTH AROUND LOW IN EASTERN CANADA. BUFCAN SHOWING PRECIP EXTENDING UP INTO CENTRAL/NORTHERN QUEBEC AND WILL WORK ACROSS THE CWA LATER TNGT. MDLS STILL HINTING AT HIR POPS FOR DACKS AND WESTERN SLOPES/NC VT AREA DUE TO UPSLOPE EFFECTS OF NNW WINDFLOW. HAVE GONE WITH LESS QPF THAN YESTERDAY FROM MDL RUNS(ETA12 NEAR AN INCH TOTAL IS A BIT OVERDONE)...BUT KEEPING INLINE FROM PREV FORECAST. PRECIP WILL BEGIN TO SHIFT EAST ON SAT AS UPPER LOW OVER EASTERN CANADA MVS EAST. THIS WILL CONCENTRATE HIGHEST POPS INTO NC/NE VT BFR TAPERING OFF SAT NGT INTO SUN MORN. DUE TO THE SHIFT IN PRECIP FORTHCOMING...HIR SNOWFALL WITH CURRENT WSWBTV(SNOW ADVISORY) WILL BE IN VT VS THE DACKS. WILL REWORD ISSUANCE OF WSWBTV TO HIGHLIGHT THIS W/ DACKS 3-5 AND TOTAL FOR NC VT/SLOPES AROUND 4-7. WILL REDUCE POPS IN OTHER ZONE GROUPING AS WELL DUE TO PRECIP MVMNT THRU TOMORROW DOWN TO CHANCE/HIGH SL CHANCE AS CLD COVER SHOULD REMAIN FOR SOME LIGHT PRECIP. WINDS WILL REMAIN FAIRLY STRONG OVERNGT AS WELL AND WILL BEGINTO TAPER OFF AS PRECIP SHIFTS EAST INTO HILLS OF VT. HIGH PRESSURE SYSTEM WORKS EAST TOWARDS REGION SUN NGT INTO MON. HAVE KEPT A SL CHANCE FOR -SW/--SW IN NORTHERN ZONES FOR EARLY MON BFR RIDGE TAKES OVER FOR REST OF MON. LONG TERM /TUESDAY THROUGH FRIDAY/... STG -NAO WL GRDLLY BE SHIFTING TO NEUTRAL AS GREENLAND BLOCK LOSES ITS GRIP TO DEEP TROF PATTERN ACRS ERN NOAM. THIS MEANS THE CONTD REPLENISHING OF COLD...ARCTIC AIR WL COME TO AN END WITH A MODERATING TREND TO SEASONABLE LVLS BY MID WEEK. BY LATE IN THE PERIOD...XPCTD TROFINESS IN WEST AND LIFTING TROF WL ALLOW SE CONUS RDG AMPLIFICATION AND A MILD SW FLOW INTO ERN NOAM. SVRL QUESTIONS REMAIN...HOW MUCH OF A WRM UP AND ANY PCPN DRG TRANSITION? CRNTLY...WEAK TROF STL REMAINS ACRS FA MON NGT-TUES WITH SFC WAVE ACRS OH RVR VLY AND LKLY TO REMAIN S OF FA. THEREAFTER...RIDGING COMES IN FM CENTRAL CONUS WITH SFC HI DOMINATING TUES NGT-WED NGT. BY WED NGT...SLGT DFRNCS IN TIMING OF RDG AXIS SLIDING E OF FA WHICH WL HAVE MAJOR IMPACTS ON THU MRNG MIN TMPS AS S GRADIENT WL ALLOW FOR >20F DFRNCS ACRS FA. ATTM...HPC LEANING WITH SLOWER ECMWF SOLN OF DEPARTING RDG THU AND APPRCHG SFC LOW ACRS NRN GRT LAKES AND WRM FNT ACRS FA FRI WITH PRIMARILY -RA AS H8 TMPS APPCHG FA ARD -6C AND THICKNESSES ABT 5490M. TIMING/GRADIENT/SFC HEATING WL DETERMINE IF SOME PATCHY MIXED PSBL THU NGT/ERLY FRI. AVIATION... LARGE GREENLAND BLOCK RESPONSIBLE FOR WRAPARD WAA EVENT FM QUEBEC MVG INTO FA LTR THIS AFTN THRU SAT. BEST WAA OCCURRING THRU 06Z AND SHLD BE WIDESPREAD...THEREAFTER LEFTOVER MOISTURE SHLD BE CONCENTRATED ALG UPSLOPE REGIONS WITH BRISK WNW WNDS. VFR CONDS TIL PCPN ARRIVAL ARD/AFT 21Z FOR ALL TAF SITES...THEN MVFR THRU OVRNGT WITH IMPRVG TO VFR CONDS BY 12Z SAT. HWVR...MTNS WL BE OBSCURED IN CLDS/SNOW. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...SNOW ADVISORY FOR VTZ003-006-008-016-017 UNTIL 7 PM SATURDAY. NY...SNOW ADVISORY FOR NYZ029>031-034 UNTIL 7 PM SATURDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 422 AM EST FRI MAR 3 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-040930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 422 AM EST FRI MAR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY IS IN EFFECT FROM 5 PM TODAY UNTIL 7 PM SATURDAY FOR NORTH CENTRAL VERMONT...THE WESTERN SLOPES OF THE NORTHERN GREEN MOUNTAINS...AND THE NORTHERN ADIRONDACKS. MOIST NORTHWEST FLOW COMBINED WITH AN APPROACHING TROUGH OF LOW PRESSURE DROPPING SOUTHWARD FROM QUEBEC...WILL COMBINE TO PRODUCE SCATTERED TO NUMEROUS SNOW SHOWERS ACROSS MAINLY NORTHERN AREAS LATER THIS AFTERNOON INTO TONIGHT. THE MOST PERSISTENT ACTIVITY WILL OCCUR ACROSS THE ADVISORY AREA...WHERE A FEW INCHES ARE LIKELY OVERNIGHT. ELSEWHERE...ONLY LIGHT ACCUMULATIONS...IF ANY ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW SHOWERS WILL CONTINUE ACROSS THE NORTHERN MOUNTAINS SATURDAY INTO EARLY SUNDAY WITH ADDITIONAL ACCUMULATIONS LIKELY. ELSEWHERE...SCATTERED FLURRIES OR LIGHT SNOW SHOWERS ARE STILL POSSIBLE...BUT ANY ACCUMULATIONS ARE EXPECTED TO REMAIN MINOR. TEMPERATURES WILL REMAIN ON THE COLD SIDE DURING SATURDAY...BUT BEGIN A SLOW MODERATING TREND THEREAFTER. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON LATER TODAY...AND AT ANY TIME DURING THE UPCOMING WEEKEND.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497978, 5497979, 5497980.